Millions of men take testosterone supplements each year in the U.S. Low testosterone, or “Low T”, can manifest in a variety of symptoms including:
- erectile dysfunction
- lack of sex drive
- muscle loss
- loss of strength
- decrease muscle strength
- loss of fertility
- osteoporosis (decrease bone mass)
- and may contribute to many other issues.
The most popular forms of testosterone are injections and gels. Pill forms are available but are not as effective.
Testosterone slowly decreases with age at a rate of 1.6 % per year beginning in one’s 30’s. A man with significant testosterone loss, however could signify a more serious health issue such as diabetes. So many physicians don’t hesitate when it comes to supplementing this vital hormone.
However, its not without its risks. Risks of testosterone therapy include:
- Increasing risk of prostate size
- risk of prostate cancer
- polycythemia (increase red blood cell levels)
- mood issues
- sleep apnea
- and multiple studies have found it increases risk of heart attacks and stroke.
This week the American College of Physicians released new guidelines on testosterone replacement.
They suggest to only use testosterone therapy when treating sexual dysfunction but not for the other aforementioned conditions as the evidence is not supportive.
ACP suggests that clinicians discuss whether to initiate testosterone treatment in men with age-related low testosterone with sexual dysfunction who want to improve sexual function (conditional recommendation; low-certainty evidence). The discussion should include the potential benefits, harms, costs, and patient’s preferences.
ACP suggests that clinicians should reevaluate symptoms within 12 months and periodically thereafter. Clinicians should discontinue testosterone treatment in men with age-related low testosterone with sexual dysfunction in whom there is no improvement in sexual function (conditional recommendation; low-certainty evidence).
ACP suggests that clinicians consider intramuscular rather than transdermal formulations when initiating testosterone treatment to improve sexual function in men with age-related low testosterone, as costs are considerably lower for the intramuscular formulation and clinical effectiveness and harms are similar.
ACP suggests that clinicians not initiate testosterone treatment in men with age-related low testosterone to improve energy, vitality, physical function, or cognition (conditional recommendation; low-certainty evidence).
They also prefer intramuscular forms over transdermal preparations due to cost.
In 2016 researchers found a 63% increase risk of blood clots within the first 6 months of testosterone therapy. These are deadly as they increase the risk of heart disease, stroke, pulmonary embolism and organ damage. They form in veins, deep veins, and thus have an obstructed path to reach vital organs and prevent blood flow. This is not the first time venous thromboembolism (VTE) has been linked to testosterone therapy. Back in 2014 the FDA recommended warning labels on testosterone products.
According to researchers at Icahn School of Medicine at Mount Sinai in New York City state the overall risk is still low, one case per 1000 men a year, but could be of huge concern for those at risk of blood clots. Lead researcher, Dr.Carlos Martinez, states, “Risk peaks rapidly in the first six months of treatment and lasts for about nine months, and fades gradually thereafter.” So a promising finding is the risk falls as time passes since therapy.
- Risk factors for VTE include:
- genetic predisposition
- prior blood clots
- prolonged immobility (long flights, hospitalization stays)
- pregnancy (women)
- and of course risk increases with age.
Study author Dr. Mark Creager states, “My advice is to review the patient’s underlying risk factors for VTE, and weigh that risk against the potential benefit of testosterone therapy,” Creager said. “These individuals should at least be made aware of the fact that their risk would be even higher with testosterone.”
This study was published online 11/30/2016 in the BMJ (British Medical Journal)